Potential hepatotoxicity of lamotrigine.

Published

Journal Article (Review)

Lamotrigine is a new antiepileptic drug that is effective for a broad range of seizures in adults and children. Three children with seizures of different causes who were treated with lamotrigine and developed reversible hepatotoxicity are reported. In one child, this therapy led to relatively severe hepatic failure that required and responded to aggressive therapy. Unlike most of the previously reported six patients with similar severe hepatic involvement, this patient's liver function and blood hepatic enzymes became normal. All three patients were on multiple drugs, and two were in epilepsia partialis continua secondary to encephalitis. Two of the patients had relatively rapid medication titration schedules. The close time relationship between the initiation of the lamotrigine therapy and the reversal of the liver abnormalities with lamotrigine discontinuation argues against a cause other than the lamotrigine; however, because of the complexity of the reported cases, the causality remains an assumption. Review of the literature revealed six other previously reported patients (five adults and one child) who had hepatotoxicity during lamotrigine therapy, with or without associated multisystem failure, and similar patient profiles. Lamotrigine is generally a safe and effective medication; however, it should be used with caution in patients on polytherapy and in those with complicated acute systemic and central nervous system conditions, such as fever, status epilepticus, epilepsia partialis, and encephalitis.

Full Text

Duke Authors

Cited Authors

  • Fayad, M; Choueiri, R; Mikati, M

Published Date

  • January 2000

Published In

Volume / Issue

  • 22 / 1

Start / End Page

  • 49 - 52

PubMed ID

  • 10669206

Pubmed Central ID

  • 10669206

International Standard Serial Number (ISSN)

  • 0887-8994

Digital Object Identifier (DOI)

  • 10.1016/s0887-8994(99)00106-x

Language

  • eng

Conference Location

  • United States